Hail, Traill
- When
- June 7, 4:16 PM CST
- Where
- Traill County, 0.83 mi SE of Hatton
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 47.640, -97.460
A report of 1-inch hail was received via social media.
Severe thunderstorms developed in the area during the late afternoon on June 7th then persisted into the evening and through the entirety of the overnight hours. The event ended just after sunrise.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Severe thunderstorms developed in the area during the late afternoon on June 7th then persisted into the evening and through the entirety of the overnight hours. The event ended just after sunrise.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 7, 1:59 PM CST, 2 hours 17 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 259 PM CDT Mon Jun 7 2021 .SHORT TERM...(This evening through Tuesday night) Issued at 259 PM CDT Mon Jun 7 2021 Fire weather and severe weather are the main forecast challenges. The warm front continues to lift back northward across South Dakota late this afternoon. Temperatures have risen back to around 90 along the ND/SD border, but dewpoints are still only around 50. However, the 60 dewpoints are poised back by Watertown SD now, extending over toward Pierre. So the front is slow, but it is still moving northward. With the dry air in place, afternoon humidity levels have varied from the teens to the 20s. Southeast winds have picked up to 15 to 25 mph, but really only across southeast ND. So with these two parameters, near critical fire weather conditions will continue into the early evening. The latest high resolution model guidance continues to show storms developing over north central SD/south central ND in the 7 to 10 pm range. Therefore, the activity may become elevated during the mid to late evening, north of the surface warm front. This would favor the Fargo to Bemidji corridor for storms to track after formation, in the late evening and overnight hours. There is a low level jet tonight, though it is not all that strong. Some sort of organized complex is possible, but think the best chances for severe weather would be during the evening. If a complex does get going, there could be a severe weather threat during the overnight hours. There will be more heat and humidity on Tuesday, with breezy east-southeast winds by afternoon along and west of the Valley. Did not spend a lot of time looking at thunder chances for later Tuesday into Tuesday night, but they have been looking best to the west of the FA. .LONG TERM...(Wednesday through Monday) Issued at 259 PM CDT Mon Jun 7 2021 Impactful weather chances will occur a few times this week featuring tstm risks. Heat will be less of an issue for the most part. Chances for pcpn and storms enter the picture Wed with moist air and dewpoints in the 60s result in more substantial CAPES. But there are still questions about additional forcing mechanisms on Wed and only general tstms are outlooked at this time. Best chances would be associated with a frontal boundary looking to push through the forecast area later Wed into the evening. Thu night into Fri will offer the next chance for more active weather aided by a more robust short wave and some low level jet action. A supply of cooler (relatively) and drier air will filter in later Fri and could well persist through the weekend. Temp regime will continue to have above normal readings for the mid to late week period with highs Wed and Thu above 90 for most spots before easing back into the 80s for Fri into the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1247 PM CDT Mon Jun 7 2021 Overall the TAFs should be fairly straightforward, with the main challenge being thunderstorm development this evening and overnight. At this point, looking at a potential start time of early to mid evening, with the axis of best potential being through KFAR and KBJI. For that reason, and due to some uncertainty yet, only mentioned a VCTS at both of these sites during this time period. Other sites may be on the fringe, but much less certainty at this point. If a storm moves over a TAF site, could definitely see much more wind than the TAFs reflect, but that is pretty hard to nail down this far out. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...Godon LONG TERM...WJB AVIATION...Godon
Hazardous Weather Outlook National Weather Service Grand Forks ND 244 PM CDT Mon Jun 7 2021 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081945- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 244 PM CDT Mon Jun 7 2021 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Near critical fire weather conditions will continue into the early evening. Scattered thunderstorms are expected to develop during the early to mid evening, continuing into the overnight hours. Some storms may be severe this evening, with hail up to 2 inches in diameter, wind gusts up to 70 mph, and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Chances for thunderstorms will exist almost daily. The coverage and intensity of thunderstorms each day is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The Fargo/Grand Forks radar (KMVX), 16 km away, was scanning. The volume nearest the first event began at 22:17 UTC.
20 thunderstorm wind, 19 hail, 1 tornado. Local standard time, as filed.
A report of 1-inch hail was received via social media.
This corrects the previous hail report from Hatton. Quarter-sized hail in Hatton was reported via social media.
One-inch hail was reported via social media.
Nickel-sized hail was reported by an NWS employee.
A report of 1-inch hail was relayed via broadcast media.
Reported by local broadcast media.
Report of a tree snapped just above the base.
MPING report of 3/4 inch hail.
This was a peak wind gust measured at a personal weather station.
Video footage was submitted showing a brief tornado. It lasted less than one minute and tracked slowly to the northeast for approximately one-quarter mile. A dust plume was noted, however, no damage was reported. Peak winds are estimated to be 65 mph, with a track width of 20 yards.
Several large 4 to 6-inch diameter tree branches were found broken at a farmstead.
Peak wind was measured at a personal weather station.
Peak wind was measured at an NDAWN station.
Peak wind was measured at the mesonet site located 5N Leonard ND.
Shingles, a tree, and a power pole were reported damaged.
Large trees were down and shingles were damaged.
Peak 3-meter wind was measured at an NDAWN station.
An empty steel grain bin was dislocated from its mounting pad and tumbled downwind.
MPING report of a severe wind gust.
Report of shingle damage and downed trees.
Large hail was accompanied by damaging wind gusts, which damaged the siding on a home as well as a metal horse trailer.
A pole shed was blown apart by squall line winds. Shed materials were scattered downwind. Surrounding farmsteads in Normana and Pleasant townships had numerous large tree branches and limbs broken as well. Dusty ground swirls and gustnadoes were observed along the gust front. Winds of 70 to 80 mph were estimated to have persisted for several minutes.
Trees were snapped along with several large branches. Time was estimated using radar data. Report relayed via social media.
Corrects a previous thunderstorm wind gust report from 2 WNW of Lisbon. NDAWN mesonet site 2W of Lisbon.
This peak gust was measured at an NDAWN station at 3 meters.
Peak wind gust was measured at a personal weather station.
A metal high-tension power tower was twisted by the winds, estimated to be 70 to 80 mph for several minutes.
Hail report relayed via spotter network.
A grain bin was rolled into the middle of the street 0.5 miles south of the intersection of 167th Ave and 43rd street SE. Delayed report.
Social media report of several tree limbs down.
Large hail up to the size of baseballs was reported by a former coop observer near Litchville.
Hail fell for about 5 minutes.
Public report of measured 2.25-inch diameter hail.
Large hail reported via social media, the second round of large hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2021Every state in 2021This day in weather historyThe tornado archive for North Dakota, 2021Warnings in North Dakota, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968635, 968643, 968644, 968645, 968647, 968649, 968650, 968651, 968652, 968653, 968654, 968656, 968657, 968658, 968659, 968660, 968661, 968662, 968663, 968664, 968665, 968666, 968667, 968668, 968670, 968671, 968672, 968673, 968674, 968675, 968676, 968677, 968678, 968680, 968682, 968683, 968685, 968686, 968688, 968689.